Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 157, NWS Bismarck, ND

August 23, 2002Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2002, 6:26 PM CDT for Rolette County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 6:26 PM CDT (23:26 UTC)
Expired
Aug 23, 2002, 7:15 PM CDT
In force
49 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Rolette County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS53 KBIS 232326
SVRBIS
NDC079-240015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 715 PM CDT

* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MYLO...OR ABOUT 43 MILES EAST OF
  BOTTINEAU...MOVING SOUTH AT 20 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4863 10001 4854 10000 4855 9950 4882 9954

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:45 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 23, 2:45 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI AUG 23 2002

MAIN FORECAST CHALLANGES TONIGHT WILL BE REDEVELOPMENT OF FOG ACROSS
THE SOUTH CENTRAL...AND CHANCE OF THUNDERSTORMS...BOTH ACROSS THE
NORTH WITH THE APPROACH OF THE WEAK COLD FRONT...AND ACROSS THE
SOUTHWEST WHERE MONTANA/WYOMING/SOUTH DAKOTA ACTIVITY MAY DRIFT
LATER THIS EVENING. THE ACTIVITY ACROSS THE NORTH SHOULD BE ISOLATED
AND MAINLY FOR THE EVENING HOURS...WHILE THE SOUTHWEST STORMS MAY
LAST A FEW MORE HOURS INTO THE NIGHT. MID LEVEL RIDGING WILL
CONTINUE THE WEAK WINDFLOW ALOFT AND KEEP SURFACE AIR STAGNANT SO
AREAS OF FOG ARE AGAIN POSSIBLE FROM BISMARCK TO JAMESTOWN...
ALTHOUGH FOG MAY NOT BE AS WIDESPREAD OR DENSE.

WEAK SHORT WAVE ENERGY MOVING NORTHEAST INTO WYOMING/SOUTHEASTERN
MONTANA IN WEAK DIFFLUENT FLOW ALOFT. UNSTABLE AIR MAY EXTEND INTO
SOUTHWESTERN NORTH DAKOTA WHERE DENSE FOG DID NOT FORM LAST NIGHT.
WILL MRNTION ISOLATED THUNDERSHOWERS THIS EVENING/EARLY TONIGHT
SOUTHWEST AND NORTH.

ON SATURDAY...SIMILAR WEATHER PATTERN SHOULD RESULT IN ADDITIONAL
LATE AFTERNOON/NIGHTTIME THUNDERSTORMS OVER WESTERN THIRD OF THE
STATE. AS PACIFIC NORTHWEST UPPER LOW MOVES INTO THE NORTHERN PLAINS
SATURDAY NIGHT AND SUNDAY...SHOULD SEE BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. IN THE EXTENDED...WILL LEAVE CHANCE
OF THUNDERSTORMS IN EARLY EXTENDED PERIOD...MONDAY THROUGH
WEDNESDAY...AS UPPER LOE CONTINUES TO CARVE A CYCLONIC FLOW PATTERN
OVER THE REGION. WILL KEEP THE THURSDAY AND FRIDAY PERIOD DRY.

.BIS...NONE
W ABELING

In the hours before

Local storm report, Aug 23, 4:35 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

435 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0415 PM    CARPIO                    ND   .75 INCH HAIL

08/23/02   WARD                           REPORTED BY ARB OBSERVER.
Local storm report, Aug 23, 4:44 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

444 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0420 PM    4 NW FOXHOLM              ND   .75 INCH HAIL

08/23/02   WARD                           REPORTED BY AIR FORCE

                                          STAFF.  WIND 50-60 MPH.
Local storm report, Aug 23, 5:46 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

546 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0545 PM    TOWNER                    ND   .75 INCH HAIL

08/23/02   MCHENRY                        REPORTED BY STORM

                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:07 PM CDTSevere Thunderstorm WarningBISWard53 min
Aug 23, 5:17 PM CDTSevere Thunderstorm WarningBISMcHenry58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.